Wisconsin, 2002

Heavy Snow in Wisconsin, April 27 to 28, 2002

April 27 to 28, 2002 · NWS GRB · 7 events in 7 counties and zones

Heavy snow fell across much of northern Wisconsin as a strong low pressure system moved through the state. Lightning and 1 to 2 inch per hour snowfall rates were observed with this storm system.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Heavy snow fell across much of northern Wisconsin as a strong low pressure system moved through the state. Lightning and 1 to 2 inch per hour snowfall rates were observed with this storm system. Six to 20 inches of wet snow downed trees and power lines, causing power outages to about 40,000 customers. Heaviest snowfall totals were 20 inches at Elcho (Langlade co.), 16.0 inches at 6 miles southwest of Laona (Forest co.), 14.5 inches at Summit Lake (Langlade co.), 11 inches at Crandon (Forest co.) and 10 inches at Midget Lake (Oneida co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 27, 2:15 PM CST, 45 minutes earlier.

Area forecast discussion, Apr 27, 2:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT SAT APR 27 2002

SNOW AND SOME RAIN SPREADING INTO FCST AREA THIS AFTN AS EARLIER FCSTED.
MAIN CHALLENGE CONCERNS PSBL ADJUSTEMENTS TO WARNING/ADVSRY REGION.

BAND OF MOD SNOW MOVG NORTH INTO NRN WI DROPPED VSBYS TO 1/2 MILE IN
CENTRAL WI.  MERRILL REPORTED SOME SNOW STICKING TO THE GROUND IN THIS
BAND AT 18Z.  PCPN ACRS THE CWA CONTS TO BE BANDED THIS AFTN AND
EXPECTED TO BCM MORE WIDESPREAD TNT AS EARLIER FCSTED AS SFC LOW/H8
PASSES.  RAIN/SNOW MIX A BIT FURTHER SOUTH THAN ANTICIPATED...AS THE
LSE AREA AND SE MN REPORTING SNOW.  COULD BE IN REGION OF HIGHER
ELEVATION.  WL LEAVE CURRENT WRNG/AVSRY ZONES AS IS AND LATER SHIFTS
CAN ADJUST AS NEEDED.

SYSTEM PULLS OUT SUNDAY MORNING...SO MORNG MENTION APPEARS AOK.  WK
RIDGE PASSES SUNDAY/SUNDAY NIGHT BEFORE NEXT FRONTAL SYSTEMS PASSES OVER
MONDAY.  WL KEEP RW- MENTION SINCE PCPN EXPECTED TO ARRIVE IN THE DAY.

THIS LEADS TO NEXT WEEKS PROBLEM.  BESIDES A NOISY PATTERN OF WK S/WS IN
THE UPPER FLOW PROVIDING SML PCPN CHCS...COLD AIR MASS HOLDING OVER
CANADA AND THE NORTHERN TIER OF THE US.  NEXT STG LOW PRESS SYSTEM
PROGGED TO MOVE FROM THE ROCKIES TO SRN ILL DURING THE MIDDLE OF THE
WEEK.  SYSTEM SHOULD BE SOUTH ENOUGH TO KEEP SIGGY PCPN SOUTH OF THE
FCST AREA...BUT THE AIR CONTS TO BE COLD ENOUGH FOR A RW-SW- MIX.
GETTING LATE ENOUGH IN THE SEASON THAT DAYTIME HEATING SHOULD KEEP IT
RW-...BUT ANY PCPN FALLING AT NIGHT...COULD SWITCH OVER.

COORD WITH DLH AND MQT...THANKS.

.GRB...WINTER STORM WARNING TONIGHT
       WIZ005-010>013-018-019-021-
       WINTER WEATHER ADVISORY TONIGHT
       WIZ020-030-031-073-074-
       WIND ADVISORY TONIGHT INTO EARLY SUNDAY
       WIZ022-038>040-048>050-

HELMAN
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 27, 10:27 AM CST, 4 hours 33 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SAT APR 27 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND EAST CENTRAL
WISCONSIN TONIGHT.  NO SEVERE WEATHER IS EXPECTED...BUT LOCALLY HEAVY
RAINFALL IS POSSIBLE.

A STRONG LOW PRESSURE SYSTEM WILL TRACK INTO THE UPPER MIDWEST LATE THIS
AFTERNOON INTO TONIGHT.  AS THE LOW APPROACHES...ABUNDANT MOISTURE WILL
BE PULLED INTO WISCONSIN...LEADING TO THE DEVELOPMENT OF THUNDERSTORMS.
THE THUNDERSTORM ACTIVITY SHOULD REMAIN MAINLY SOUTH OF A MARSHFIELD TO
CLINTONVILLE TO STURGEON BAY LINE.  RAINFALL AMOUNTS FROM THE WIDESPREAD
RAIN AND EMBEDDED THUNDERSTORMS MAY EXCEED ONE INCH OVER PARTS OF
CENTRAL AND EAST CENTRAL WISCONSIN. THIS COULD RESULT IN SOME MINOR
URBAN AND SMALL STREAM FLOODING.  HEAVY SNOW IS EXPECTED OVER NORTHERN
WISCONSIN...WITH WINTER STORM WARNINGS ALREADY POSTED.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

HELMAN
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Apr 27, 10:26 AM CST, 4 hours 34 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SAT APR 27 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND EAST CENTRAL
WISCONSIN TONIGHT.  NO SEVERE WEATHER IS EXPECTED...BUT LOCALLY HEAVY
RAINFALL IS POSSIBLE.

A STRONG LOW PRESSURE SYSTEM WILL TRACK INTO THE UPPER MIDWEST LATE THIS
AFTERNOON INTO TONIGHT.  AS THE LOW APPROACHES...ABUNDANT MOISTURE WILL
BE PULLED INTO WISCONSIN...LEADING TO THE DEVELOPMENT OF THUNDERSTORMS.
THE THUNDERSTORM ACTIVITY SHOULD REMAIN MAINLY SOUTH OF A MARSHFIELD TO
CLINTONVILLE TO STURGEON BAY LINE.  RAINFALL AMOUNTS FROM THE WIDESPREAD
RAIN AND EMBEDDED THUNDERSTORMS MAY EXCEED ONE INCH OVER PARTS OF
CENTRAL AND EAST CENTRAL WISCONSIN. THIS COULD RESULT IN SOME MINOR
URBAN AND SMALL STREAM FLOODING.  HEAVY SNOW IS EXPECTED OVER NORTHERN
WISCONSIN...WITH WINTER STORM WARNINGS ALREADY POSTED.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

HELMAN
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Apr 27, 11:00 AM CST, 4 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SAT APR 27 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND EAST CENTRAL
WISCONSIN TONIGHT.  NO SEVERE WEATHER IS EXPECTED...BUT LOCALLY HEAVY
RAINFALL IS POSSIBLE.

A STRONG LOW PRESSURE SYSTEM WILL TRACK INTO THE UPPER MIDWEST LATE THIS
AFTERNOON INTO TONIGHT.  AS THE LOW APPROACHES...ABUNDANT MOISTURE WILL
BE PULLED INTO WISCONSIN...LEADING TO THE DEVELOPMENT OF THUNDERSTORMS.
THE THUNDERSTORM ACTIVITY SHOULD REMAIN MAINLY SOUTH OF A MARSHFIELD TO
CLINTONVILLE TO STURGEON BAY LINE.  RAINFALL AMOUNTS FROM THE WIDESPREAD
RAIN AND EMBEDDED THUNDERSTORMS MAY EXCEED ONE INCH OVER PARTS OF
CENTRAL AND EAST CENTRAL WISCONSIN. THIS COULD RESULT IN SOME MINOR
URBAN AND SMALL STREAM FLOODING.  HEAVY SNOW IS EXPECTED OVER NORTHERN
WISCONSIN...WITH WINTER STORM WARNINGS ALREADY POSTED.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

HELMAN
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Forest

When
April 27, 3:00 PM CST to April 28, 1:00 AM CST
Where
Forest forecast zone
Reported by
GENERAL PUBLIC
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Heavy Snow, Florence

When
April 27, 3:00 PM CST to April 28, 1:00 AM CST
Where
Florence forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
April 27, 3:00 PM CST to April 28, 1:00 AM CST
Where
Lincoln forecast zone
Reported by
POST OFFICE
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Heavy Snow, Marinette

When
April 27, 3:00 PM CST to April 28, 1:00 AM CST
Where
Marinette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Heavy Snow, Langlade

When
April 27, 3:00 PM CST to April 28, 1:00 AM CST
Where
Langlade forecast zone
Reported by
GENERAL PUBLIC
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Heavy Snow, Oconto

When
April 27, 3:00 PM CST to April 28, 1:00 AM CST
Where
Oconto forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Heavy Snow, Oneida

When
April 27, 3:00 PM CST to April 28, 1:00 AM CST
Where
Oneida forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292158, 5292159, 5292160, 5292161, 5292162, 5292163, 5293649.